• Users Online: 570
  • Print this page
  • Email this page


 
  Table of Contents  
LETTER TO THE EDITOR
Year : 2021  |  Volume : 12  |  Issue : 4  |  Page : 643-644  

Fixed drug Eruption to hydroxychloroquine


Department of Dermatology and Venereology, All India Institute of Medical Sciences, New Delhi, India

Date of Submission04-Aug-2020
Date of Decision03-Sep-2020
Date of Acceptance06-Oct-2020
Date of Web Publication20-Jun-2021

Correspondence Address:
Neetu Bhari
Department of Dermatology and Venereology, All India Institute of Medical Sciences, New Delhi - 110 029
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/idoj.IDOJ_614_20

Rights and Permissions

How to cite this article:
Swarnkar B, Thalha M, Bhari N. Fixed drug Eruption to hydroxychloroquine. Indian Dermatol Online J 2021;12:643-4

How to cite this URL:
Swarnkar B, Thalha M, Bhari N. Fixed drug Eruption to hydroxychloroquine. Indian Dermatol Online J [serial online] 2021 [cited 2022 Jan 26];12:643-4. Available from: https://www.idoj.in/text.asp?2021/12/4/643/318477



Dear Editor,

A 25-year-old male patient presented to our emergency ward with itchy bluish-red skin lesions over the left middle finger for 1 day and left calf for 7 days. There was a history of intake of 800 mg stat dose of hydroxychloroquine (HCQ) 1 day before the development of the lesion over his calf which subsided on its own. One week later, he took HCQ 400 mg after which the lesion over the calf reappeared, accompanied by the appearance of a newer lesion over the left middle finger associated with burning and minimal itching. There was no history of erosions over oral/genital mucosae/similar complaints in the past. Past history was significant with history of atopic dermatitis since 2016, controlled on topical medications. On cutaneous examination, an erythematous plaque with a violaceous hue of approximately 2 × 2 cm size was seen over the dorsum of left middle finger [Figure 1], and a 4 × 4 cm nummular plaque with a central violaceous area and peripheral erythematous halo over the left calf [Figure 2]. Mucosae, scalp, palms, and soles were normal. The Naranjo causality score was 7 suggesting HCQ as a “probable” cause of the reaction. The lesional patch test with 5% HCQ in petrolatum was negative at 48 and 72 h which can be explained by the low sensitivity of this test with a positivity rate of around 43%. Based on the history, temporal correlation, classical clinical picture, high Naranjo score, and positive oral provocation (reappearance of lesion on re-exposure to the drug) we made the diagnosis of fixed drug eruption (FDE) secondary to HCQ. The patient was advised topical steroid and oral antihistamines as a treatment modality. On follow-up examination, the lesions regressed with residual hyperpigmentation.
Figure 1: Erythematous plaque with violaceous hue of approximately 2 × 2 cm size over left middle finger dorsum

Click here to view
Figure 2: A 4 × 4 cm nummular plaque with a central violaceous area and peripheral erythematous halo over left calf

Click here to view


Fixed drug eruption is a benign adverse cutaneous drug reaction presenting with well defined, oedematous, erythematous or violaceous nummular plaques, and can be associated with burning, itching, and a prodrome of discomfort/stinging at the site.[1] These lesions recur at the same site after re-exposure to the inducing agent, though new sites may also be involved in few cases. FDE accounts for approximately 10% of cutaneous adverse drug reactions and has a predilection for sites like genitalia, hands, and lips. It occurs within a few hours of drug re-exposure and resolves within 1–3 weeks leaving behind an area of hyperpigmentation. The proposed pathophysiology is a delayed-type of hypersensitivity with intraepidermal CD8 T cell activation at specific sites.[2] Most commonly implicated drugs are cotrimoxazole, tetracyclines, aspirin, barbiturates, atenolol, sulfonamides, and paracetamol.[3] There are few reports of FDE secondary to the ingestion of tonic water consisting of quinine.[3],[4],[5] Asero R[3] reported a case of FDE secondary to ingestion of tonic water containing quinine in a woman involving the upper lip, left arm, neck, back, and right breast within 1 hour of intake of tonic. Open oral challenge test with quinine solution was positive suggesting quinine hypersensitivity. Similarly, Genest G et al.[4] reported FDE due to tonic water over the right index finger, penis and palate, and Lonsdale-Eccles E et al.[5] reported it over the lip and penis. Temporal correlation and classical clinical findings pointed towards the diagnosis but skin biopsy, patch and photopatch tests, and oral provocation tests have been used for confirmation of diagnosis.[4] To the best of our knowledge, there are no previous reports of FDE secondary to HCQ. The current report highlights the potential risk of FDE secondary to HCQ. This becomes even more relevant in the current scenario when people especially health care workers are taking HCQ as COVID-19 prophylaxis.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Muso Y, Kentarou O, Itami S, Yoshikawa K. Fixed eruption due to quinine: Report of two cases. J Dermatol 2007;34:385-6.  Back to cited text no. 1
    
2.
Shiohara T. Fixed drug eruption: Pathogenesis and diagnostic tests. Curr Opin Allergy Clin Immunol 2009;9:316-21.  Back to cited text no. 2
    
3.
Asero R. Fixed drug eruptions caused by tonic water. J Allergy Clin Immunol 2003;111:198-9.  Back to cited text no. 3
    
4.
Genest G, Thomson DMP. Fixed drug eruption to quinine: A case report and review of the literature. J Allergy Clin Immunol Pract 2014;2:469-70.  Back to cited text no. 4
    
5.
Lonsdale-Eccles E, Wallett A, Ward AM. A case of fixed drug eruption secondary to quinine in tonic water presenting to a sexual health clinic. Sex Transm Infect 2014;90:356-7.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2], [Figure 1], [Figure 2]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References
    Article Figures

 Article Access Statistics
    Viewed424    
    Printed12    
    Emailed0    
    PDF Downloaded63    
    Comments [Add]    

Recommend this journal